Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 110, NWS Indianapolis, IN

July 23, 2001Warren County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 23, 2001, 6:58 PM EST for Warren County, Indiana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 23, 2001, 6:58 PM EST (23:58 UTC)
Expired
Jul 23, 2001, 8:00 PM EST
In force
62 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Warren County, IN

The radar

The Indianapolis radar (KIND), 123 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 12.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2202 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 232358
SVRIND

INC171-240100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
658 PM EST MON JUL 23 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN WEST CENTRAL INDIANA

* UNTIL 800 PM EST

* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 22 MILES NORTHWEST OF PINE VILLAGE...OR ABOUT
  26 MILES EAST OF PAXTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINE VILLAGE AT 710 PM EST

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS. WHEN INDOORS...STAY AWAY FROM
WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4048 8753 4027 8753 4021 8746 4046 8712

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:50 PM EST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 23, 2:50 PM EST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
250 PM EST MON JUL 23 2001

FCST PRBLM THIS PACKAGE WL BE PROB OF TSRA...HEAT ADVISORY POTENTIAL
AND IF AND WHEN LESS HUMID AIR WL MOV INTO CWA.

CURRENT SFC CHART SHOWS A SFC FNT FM WRN OK THRU LK SUPERIOR.
SATELLITE...LIGHTNING AND RADAR LOOPS INDICATED A LN OF TSRA DVLPG
ALONG FNT OVR WRN IL THIS AFT. H2O VAPOR LOOPS INDICATE A S/W OVR
IA...ALSO ASSOCIATED WITH THE DVLPG TSRA.

MDLS ARE IN REASONABLE AGREEMENT IN SYNOPTIC SCALE. AT FINER SCALES
THERE ARE SOME DISAGREEMENTS. WL TREND TO ETA FOR FINER SCALE SOLNS
AS IT SEEMS TO INITIALIZE A BIT BETTER. AVN SEEMS A BIT FAST WITH
PUSHING COOLER AIRMASS IN...SO WL TEND TO ETA/NGM (SLOWER) SOLNS FOR
SFC FNTL AND THICKNESS FIELD SOLNS.

IN BIG PICTURE...UPR RIDGE OVR SRN PLAINS IS PROGGED TO SLOWLY
RETROGRADE THRU THE PD. AS THIS FEATURE MOVES SWWD THE CURRENT ZNL
FLO OVR CWA WL BECOME NWRLY ALLOWING FOR THE PUSH OF COOLER AND
DRIER AIR. IN THE MEANTIME...INSTABILITY (LI'S TO -8 AND LARGE
CAPES)...WK OUTFLO BOUNDARIES (FM LEFT OVER CONVECTION) AND NUMEROUS
S/WS WL CONT TO ALLOW SCT TSRA THRU WEDNESDAY.

70 TO 80 DEGREE DEW PNTS WL CONT OVR THE CWA TONIGHT THRU WEDNESDAY.
COOL FNT PROGGED THRU MUCH OF CWA BY WED NITE. HEAT INDICIES
APPROACHING 105 FOR AN HOUR IN THE CWA ON TUE AND WED AS
RESULT...BUT DO NOT MEET 105 CRITERIA FOR 3 HRS TO ISSUE ADVSY...SO
WL LEAVE OUT OF ZNS FOR NOW. CONSIDERING STATEMENT TO HIGHLIGHT.

AS FOR TSRA...EXPECT THE LN OF CONVECTION OVR WRN IL TO MOV EWD INTO
THE CWA OVERNIGHT. ISOLATED TSRA PSBL BEFORE DARK TOO...BUT NOTHING
ORGANIZED IN THE CWA THIS EVENING. WL LV CHC POPS THRU WED DUE TO
ABV MNTND REASONING.

MOS POPS AND GUID IN BALL PARK AND ACCEPTABLE.

.IND...NONE.
EDDY

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.